Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 169, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2018, 7:57 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2018, 7:57 PM MDT (01:57 UTC)
- Expired
- Jul 3, 2018, 8:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 173 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 4296 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WUUS55 KBOU 040157
SVRBOU
COC095-115-040230-
/O.NEW.KBOU.SV.W.0169.180704T0157Z-180704T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
757 PM MDT TUE JUL 3 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northwestern Phillips County in northeastern Colorado...
Western Sedgwick County in northeastern Colorado...
* Until 830 PM MDT.
* At 757 PM MDT, a severe thunderstorm was located near Marks Butte,
or 20 miles northwest of Holyoke, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Sedgwick and Marks Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 10241 4067 10266 4071 10266 4071 10265
4093 10265 4096 10241
TIME...MOT...LOC 0157Z 234DEG 13KT 4079 10258
HAIL...1.00IN
WIND...60MPH
$$
RPK1 follow-up statement
607
WWUS55 KBOU 040220
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
820 PM MDT TUE JUL 3 2018
COC095-115-040230-
/O.EXP.KBOU.SV.W.0169.000000T0000Z-180704T0230Z/
Phillips CO-Sedgwick CO-
820 PM MDT TUE JUL 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PHILLIPS AND
WESTERN SEDGWICK COUNTIES WILL EXPIRE AT 830 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4074 10241 4067 10266 4071 10266 4071 10265
4093 10265 4096 10241
TIME...MOT...LOC 0220Z 234DEG 13KT 4084 10250
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:18 PM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 3, 3:18 PM MDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 318 PM MDT Tue Jul 3 2018 .SHORT TERM...(This evening through Wednesday) Issued at 230 PM MDT Tue Jul 3 2018 An upper level trough will continue to progress to the east over the Great Basin. For this evening, the main threat of isolated high based showers and thunderstorms will continue with potential wind gusts to 50 mph. There is also a marginal risk of severe storms due to 1000 to 2000 J/kg of CAPE and minimal CIN which could produce hail. Any storms on the eastern plains will likely be sparked from outflow initiated by storms to the west. The HRRR Smoke Model continues to show smoke from area fires spreading onto the eastern plains through the evening which is supported by southwest winds. Wednesday smoke is expected to linger over the eastern plains. A mid-morning front will push into northeastern Colorado sparking showers and thunderstorms as it pushes against the terrain boundaries of the Front Range Foothills and Palmer Divide. Soundings show enough surface warming with cooler upper level temperatures leading to support an unstable environment. QG levels will be neutral to slightly negative aiding little to thunderstorm formation. Afternoon storms are expected to start near those orographic boundaries along the Front Range Foothills and Palmer Divide then spreading northeast over the plains. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM MDT Tue Jul 3 2018 The upper level ridge will be most of central and eastern CONUS late Wednesday pulling in SSW flow. Moisture levels will increase with PWAT values over an inch and approaching 1.3 by 00z Thursday. The frontal boundary will have moved through earlier in the day destabilizing conditions along the southern foothills and Palmer divide. ML CAPE values around 00z range from 1500-2000 j/kg up to 3000 over the NE plains. Upper air soundings over the Denver region show good mid-level lapse rate of 10 C/km with cooling aloft and PW values over an inch into the evening hours on Wednesday. Bulk layer shear will range from 25-35 kts according to various models with the best shear east of Denver. Although not impressive, it could still support a few supercells across the metro into the evening hours on Wednesday. Main threats with the storms will be brief moderate rain due to the increased moisture levels, gusty winds, lightning and hail given better saturation in the growth zone. Further east, soundings continue to have a decent cap in place into the evening, but with ML CAPES approaching 3000 j/kg and shear in the mid 30s, if an outflow boundary were to move through the area it could give the atm what it needs to destabilize and support storms into the late evening hours. Thursday will continue to see unstable conditions as the upper ridge pulls moist SW flow over the region. High chance of storms by the afternoon Thursday with the main threats once again being moderate to heavy rain, lighting, winds and some hail chances. QPF amounts are higher for Thursday afternoon and evening with a quarter to half an inch possible with the stronger storms. By Friday and into the weekend the upper ridge pushes west turning upper level flow from a SSW direction to a more NNE direction pulling in increasingly dryer air in the mid levels. Some storms could form along the mountains by the late afternoon, but should remain dry on the plains. Highs for Friday will approach the 90s once again and get progressively warmer through the weekend. Over the next few days the upper ridge will gradually become more elongated. At the surface a building lee side low will help to keep conditions on the plains more stable with just a slight chance of storms over the higher terrain. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 230 PM MDT Tue Jul 3 2018 VFR conditions should prevail through Wednesday afternoon. We will continue monitor the upper level smoke to see if it starts moving down toward the surface. Smoke from area fires may cause a reduction in slantwise visibility. Late day storms are expected to be high based and could be accompanied by gusty winds. Wednesday a mid-morning frontal passage is expected to bring winds from the north or northeast. && .FIRE WEATHER... Issued at 230 PM MDT Tue Jul 3 2018 The potential for mainly dry thunderstorms with gusty winds and possible lightning over the mountains will lead to an increased fire threat. Storms have began over the higher terrain and are expected to shift east toward Denver and the Palmer Divide area by late afternoon and early evening. While the actual thunderstorm coverage is expected to be limited, strong gusty outflow winds up to 50 mph may become widespread at some distance from the storms. There will also be at least isolated dry lightning, which will likely start new fires given the dry fuel conditions and warm temperatures. Fire crews should be alert for sudden strong winds this afternoon, even at some distance from any thunderstorms. As a result of this increased threat, a Red Flag Warning will continue until 8 pm for the mountains from Berthoud Pass south to Park county, and South Park. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ212-214. && SHORT TERM...Sullivan LONG TERM...Bowen AVIATION...Sullivan FIRE WEATHER...Sullivan
Hazardous weather outlook, Jul 3, 10:44 AM MDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1044 AM MDT Tue Jul 3 2018 COZ030>051-041645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1044 AM MDT Tue Jul 3 2018 There is a Red Flag Warning valid from noon until 8 PM MDT this evening for portions of the north central mountains and Park County. This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated thunderstorms are expected this afternoon and evening. Most of the storms will produce wind gusts to 50 mph, but little or no rain. A few may produce damaging wind gusts up to 70 mph. There is also a chance of stronger storms this evening from Morgan County out to the east, where heavy rain and hail up to one inch in diameter are possible. The fire danger will remain high, especially in the mountains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be a chance of late day showers and thunderstorms over the mountains through the week, with decreasing chances by the weekend. From the I-25 corridor eastward, there will be a better chance of late day showers and thunderstorms Wednesday and Thursday. A few storms could be severe and produce damaging wind, large hail and heavy rain. A drying pattern sets up by the weekend. Temperatures will be above seasonal normals, with the hottest temperatures expected over the weekend. The fire danger will remain elevated, especially over the high mountain valley locations this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Jul 3, 4:04 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
404 PM MDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM NON-TSTM WND GST 1 ENE LIMON 39.27N 103.67W
07/03/2018 M60 MPH LINCOLN CO ASOS
&&Special weather statement, Jul 3, 5:09 PM MDT, 2 hours 48 minutes before
Special Weather Statement National Weather Service Denver CO 509 PM MDT TUE JUL 3 2018 COZ042-048-032330- Logan County CO-Northeast Weld County CO- 509 PM MDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND WESTERN LOGAN COUNTIES UNTIL 530 PM MDT... At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Kimball Airport, or 17 miles south of Kimball, moving east at 20 mph. The outflow boundary from this storm has generated wind gusts up to 55 mph over the open country of northeast Weld County. Wind gusts up to 50 mph will be possible with this storm through 530 PM as the boundary moves across northwest Logan County. Locations impacted include... Stoneham, Westplains and Pawnee Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. && LAT...LON 4064 10400 4100 10377 4099 10334 4054 10340 TIME...MOT...LOC 2306Z 267DEG 19KT 4098 10374 DANKERS
Local storm report, Jul 3, 5:10 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
510 PM MDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST 9 WNW WESTPLAINS 40.92N 103.66W
07/03/2018 M59 MPH WELD CO AWOS
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:46 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 44 min |
| Jul 4, 4:16 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 32 min |
| Jul 4, 4:21 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 39 min |
| Jul 4, 4:23 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 27 min |
| Jul 4, 4:48 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 42 min |
| Jul 4, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 23 min |
| Jul 4, 5:33 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 42 min |
| Jul 4, 5:41 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.